ProjectDisaster: Disasters, Terrorism, Preparedness, Emerging Infections, Response, Mitigation

Search ProjectDisaster:

Choose a Topic:

February 29th, 2012 posted by Paul Rega, MD, FACEP February 29, 2012 @ 2:02 am

Sodium Phosphate Enemas & “Crapping Out”

http://archinte.ama-assn.org/cgi/content/abstract/172/3/263

Fatalities and Severe Metabolic Disorders Associated With the Use of Sodium Phosphate Enemas

A Single Center’s Experience

Yaacov Ori, MD; Benaya Rozen-Zvi, MD; Avry Chagnac, MD; Michal Herman, MD; Boris Zingerman, MD; Eli Atar, MD; Uzi Gafter, MD, PhD; Asher Korzets, MBBS

Arch Intern Med. 2012;172(3):263-265. doi:10.1001/archinternmed.2011.694

“……..Eleven elderly patients received Fleet enemas for constipation. Three patients received 500 to 798 mL, and 8 received a standard 250-mL dose. Most presented within 24 hours with hypotension and volume depletion, extreme hyperphosphatemia (phosphorus level, 5.3-45.0 mg/dL), and severe hypocalcemia (calcium level, 2.0-8.7 mg/dL). Hypernatremia and hypokalemia were seen in most patients. Acute renal failure was present in all patients. Two patients required urgent hemodialysis. Five patients died (45%). One patient was autopsied. Calcium-phosphate deposition within the renal tubular lumens was found…….”



Email This Post Email This Post

Comments Off

Comments are closed.



Get Macromedia Flash Player

Flash Player Uninstaller - uninstall if you have trouble updating or installing the new flash player, then try to install the flash player again
Syndicate this site using RSS RSS Feed
FindBlogs.com

Conditions and Diseases Blog Directory

ProjectDisaster at Blogged